Drug-Induced Hand-Foot Syndrome in Cancer Patients Receiving Capecitabine in A Tertiary Care Hospital
Objective: To determine the frequency of hand-foot syndrome and associated factors among patients receiving Capecitabine for the management of cancer in a tertiary care setting.
Study Design: Cross-sectional study.
Place and Duration of Study: Oncology Department Combined Military Hospital, Rawalpindi Pakistan from Dec 2020 to May2021.
Methodology: One hundred patients with malignant conditions taking Capecitabine for more than two weeks were included in the study. A detailed relevant dermatological examination was carried out on all the patients to diagnose hand-foot syndrome based on the National Cancer Institute Common Terminology Criteria for Adverse Events Version 4.0 Grading of Hand-Foot Syndrome.
Results: Out of 100 cancer patients using Capecitabine for more than two weeks included in the study. Sixty-eight showed the presence of hand-foot syndrome, while 32 did not show any features of hand-foot syndrome. Combination treatment was statistically significantly associated with hand-foot syndrome among the patients included in our study (p-value<0.001).
Conclusion: Hand-foot syndrome was a common side effect seen in patients managed with Capecitabine for their cancerous condition. Patients using other chemotherapeutic agents along with Capecitabine were more at risk of having hand-foot syndrome than those taking Capecitabine alone.